Woman taking pain killers and thinking about her hearing.

When you experience pain, you may reach for aspirin or ibuprofen without thinking much about it, but new studies have revealed risks you need to recognize.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Surprisingly, younger men may be at higher risk.

What Studies Say About Hearing Loss And Pain Relievers

A thorough, 30-year collaborative study was conducted involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.

Because the questionnaire was so broad, researchers were uncertain of what they would find. After reviewing the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.

They also came to a more startling conclusion. Men who are 50 or under who routinely use acetaminophen were nearly twice as likely to have loss of hearing. The chance of developing hearing loss is 50/50 for individuals who take aspirin frequently. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).

Another unexpected thing that was revealed was that high doses used from time to time were not as bad for your hearing as low doses taken frequently.

We can’t be certain that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct correlation. More studies are required to prove causation. But these discoveries are compelling enough that we ought to reconsider how we’re utilizing pain relievers.

Current Theories About The Connection Between Pain Relievers And Hearing Loss

There are several theories as to why pain relievers might cause hearing loss which experts have come up with.

When you have pain, your nerves communicate this sensation to the brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel less pain.

Scientists suspect this process also reduces blood flow in the inner ear. Less blood flow means less nutrients and oxygen. When the flow is decreased for extended periods of time, cells become malnourished and die.

Also, there’s a specific protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.

Is There Anything That Can be Done?

The most noteworthy revelation was that men younger than 50 were the most likely to be impacted. This verifies that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help safeguard your hearing as you age.

While it’s important to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and lessen how often you use them if possible.

Seek out other pain relief possibilities, including gentle exercise. It would also be a smart idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. Reduced pain and improved blood flow have been shown to come from these methods.

And finally, make an appointment with us for a hearing examination. Remember, you’re never too young to get your hearing checked. The best time to start talking to us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Medical information dates as new research comes out all the time - if you have a concern about your hearing, please call us.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now